Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS St. Louis, MO

April 5, 2001Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 5, 2001, 7:50 PM CDT for Lewis County, Missouri. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 5, 2001, 7:50 PM CDT (00:50 UTC)
Expired
Apr 5, 2001, 8:15 PM CDT
In force
25 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lewis County, MO

The radar

The St Louis radar (KLSX), 172 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 7:58 PM CDTHail 0.75Ewing, MO
Apr 5, 8:00 PM CDTHail 1.75Ewing, MO
Apr 5, 8:10 PM CDTHail 2.5Ewing, MO
Apr 5, 8:15 PM CDTHail 2.5Dover, MOHail approaching the size of baseballs pounded the Dover area along Highway Z. Several vehicles were severely damaged. Several homes in the area suffered roof and siding damage and broken windows. A motorhome damaged by the storm looked like "somebody took a

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 5:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 060052
SVRSTL
MOC111-060115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
750 PM CDT THU APR 5 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEWIS COUNTY IN NORTHEAST MISSOURI

* UNTIL 815 PM CDT

* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER MAYWOOD...OR 15 MILES SOUTHWEST OF 
  LA GRANGE MOVING EAST AT 35 MPH.

* LOCATIONS IN THE PATH...
  MAYWOOD
  LA GRANGE
  CANTON

THE PRIMARY THREAT EXPECTED IS DAMAGING HAIL. 

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4009 9174 3991 9172 3996 9149 4023 9152

$$
JPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:30 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 5, 3:30 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT THU APR 5 2001

STG TSTMS CONT TO DVLP OVR NERN KS NWRN MO AND MOV NEWD INTO SWRN IA
ALNG STNRY FNT EXTDG FM WRN IA SW THRU SERN NE SWRN KS AND AHD OF WK
SHRTWV TROF MOVG NEWD THRU WRN IA.  NRN MO APRS TO BE MAIN FOCUS FOR
CONVECTION AS THE STNRY FNT SHIFTS SEWD ACRS NRN KS AND SRN IA LTR
TGT...AND AS WRMFNT CONTS TO MOV NEWD THRU NERN MO W CNTRL IL LATE
THIS AFTN INTO THIS EVENING.  ETA MDL DEPICTS K INDICES INCRSG TO 30
TO 35 ALNG SFC BNDRY ALNG IA MO BRDR LTR TGT AND EARLY FRI MRNG.
BEST 850 MB WAA...THETA E ADVCTN AND MOISTURE CNVG ALSO ACRS NRN MO
ON NOSE OF 30-40 KT SWLY LOW LVL FLOW.  UPR DIVERGENCE ALSO NOTED
OVR IA ARND 12Z FRI IN RGT ENTRANCE REGION OF JT STRK MOVG THRU NRN
GRT LKS REGION.  SEE LTL FRCG FOR CONVECTION FURTHER S ACRS CNTRL
SRN MO TGT AND FRI IN WRM SECTOR.  SHOULD SEE A LINE OF CONVECTION
RACE E-NEWD THRU CWFA FRI NGT AHD OF WK SFC TROF/DRY LINE.  ETA MDL
HAS A N-S STRIPE OF RELATIVELY HI K INDICES ARND 25-30...AND
NEGATIVE LOW-MID LVL DELTA THETA E VALUES DEPICING CONVECTIVE
INSTABILITY FRI NGT WITH DRY INTRUSION.  ETA MDL ALSO DEPICTS FAIRLY
STG THETA E ADVCTN AND MOISTURE CNVG ON NOSE OF 75 KT SLWY LLJ AT
06Z SAT.  EVEN OUTSIDE CONVECTION GRADIENT WNDS WL BE STG FRI NGT
AND SAT AS INTENSE UPR AND SFC SYSTEM PULLS NEWD ACRS THE NRN PLAINS
STATES.  WL GO ABV GUIDANCE ON MAX TEMPS ON FRI WITH STG SWLY LOW
LVL WNDS AND PLENTY OF BRKS IN CLOUDS ESPECIALLY OVR THE SRN PTN OF
THE CWFA.  SHOULD BE WRMR THAN TDA AND TEMPS GETTING CLOSE TO 80
DGRS THIS AFTN OVR CNTRL MO.

.STL...NONE

GKS

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.